New York, 2022High Wind in New York, February 19, 2022
February 19, 2022 · NWS OKX · 2 events in 2 counties and zones
The pressure gradient tightened as a cold front approached from the west while a low pressure center passed through New England. This produced strong winds over Southeastern New York during the late afternoon to early evening of February 19, 2022.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pressure gradient tightened as a cold front approached from the west while a low pressure center passed through New England. This produced strong winds over Southeastern New York during the late afternoon to early evening of February 19, 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 19, 1:32 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 19, 1:32 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
132 AM EST Sat Feb 19 2022
.SYNOPSIS...
Weak high pressure briefly building in overnight will move east.
A cold front will then move across this afternoon, followed by
high pressure building in from the south and west tonight and
remaining into early next week. A strong frontal system will
likely impact the area for mid week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
This update accounts for the latest observations. Forecast
otherwise on track.
As high pressure build from the south and west, winds will
diminish under clear skies to promote ideal radiational
cooling. Forecast lows range from 15-20 inland, to the 20s along
the coast and in the NYC metro area.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
High pressure moves offshore with an approaching strong clipper
system that will bring a strong cold front across this
afternoon. Isolated to scattered snow showers are expected with
the frontal passage along with the possibility of some snow
squalls. Forecast soundings depict some low to mid level CAPE, a
little instability up to near 100 J/kg. Models depict rapid
increases in low to mid level frontogenesis in the afternoon.
High temperatures forecast are in the upper 30s to near 40. Went
more with lower side of MOS guidance for these high temperatures.
Addressed potential for hazardous conditions with these snow
showers and squalls within the HWO, particularly across the
interior where more snow could accumulate since surface
temperatures would get below freezing. There is more uncertainty
on this closer to NYC and Long Island where temperatures are
expected to get close to 40. The highest chance for snow squalls
will generally be between 12PM and 5PM. There is general agreement
in this timing amongst the different mesoscale forecast models
such as the HRRR, NSSL WRF, and NAM Nest in their respective
forecast reflectivity fields.
A very tight pressure gradient sets up late this afternoon into
this evening with strong cold air advection after the polar
front passage. Both NAM and GFS soundings indicate, going about
halfway in between mean mixed layer and top of mixed layer
gusts, surface gusts of 45 to 50 mph across the entire region.
Therefore with this higher confidence on getting these gusts, a
wind advisory has been issued for the entire region from 1 PM
today until midnight tonight. Wind gusts of this magnitude will
also be seen with any snow squalls that develop in the
afternoon.
Dry conditions expected tonight with another area of high
pressure building in from the south and west. This will be a
stronger area of high pressure with higher mean sea level
pressure towards the center, around 1030 mb. H8 temperatures
lower to near -15 to -18 C late tonight. Forecast lows are in
the lower teens to near 20, less spatial range with winds
staying up providing more mixing. However, winds are expected to
be on a downward trend late tonight into Sunday morning after
the strongest cold air advection. Wind chills plummet into the
single digits for most locations with some interior locations
and Eastern Long Island locations getting down to near zero.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pres quickly builds in on Sun, then just as quickly moves
offshore by Mon. Temps a few degrees blw climo on Sun due to a
lack of deep mixing. Based on temps aloft, if mixing were
optimized highs would be about 15 degrees warmer than the NBM
indicates. In this regime the NBM looked pretty good so it was
accepted. Flow picks up out of the sw by late in the day into
Sun ngt. There is a low chance that the stronger flow holds off
and temps radiate quickly in the eve before leveling off and
rising overnight. Did not go with this scenario due to the low
prob of occurrence attm. Milder on Mon with waa and swly flow.
Winds back to the s by late aftn as the pres gradient relaxes
allowing the sea breeze component to factor in.
Another inside runner for Tue into Wed with wind and rain. There
could be some pockets of a wintry mix across the interior at the
onset late Mon ngt into early Tue mrng. The 12Z ECMWF is slower
than the GFS with the onset of any pcpn, so confidence is low
this far out. Again though, mainly a rain event overall. The
lljet appears a bit weaker than the last sys, with the GFS at
70kt at h925. This would most likely limit the sys to advy lvl
winds. It makes sense with a weaker high preceding the sys.
Still, this is pretty far out so will watch how the modeling
evolves.
Temps cool behind the frontal sys, then chances for more of a
wintry scenario for Thu and Fri. A broad 1040 high will set up
from Canada into nrn New England, with srn stream moisture
feeding into the region at the same time. Too far out to be
exact with the details, but the blended approach yields
categorical pops, signaling things are likely to come together
for pcpn.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Weak high pressure builds into the area through early morning.
Another strong cold front will then move through the area this
afternoon.
N/NW winds at 10kt or less become light and back to the SW into
the morning. SW winds steadily increase after 12Z ahead of the
approaching cold front at 10-15G20-30kt, becoming WNW (mainly
left of 310 magnetic) in the afternoon behind the front at
20-25G35-40kt.
Mainly VFR. Snow showers along and just ahead of the cold front
this afternoon could bring snow squall conditions with a brief
burst of heavy snow, WNW g35-40kt, and vsbys less than 1/4 mile.
Confidence is moderate to high in the occurrence of a squall
with the biggest uncertainty in timing. Best thinking is that
the squall line moves through the NYC terminals between 18Z-20Z.
Some timing differences may result in the delay this occurrence
by an hour (to 21Z).
After the cold frontal passage, winds remain strong out of the
NW with gusts up to 40 kt possible through this evening and
overnight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Fairly high confidence forecast through tonight. Timing of wind
shift and potential snow squall line this afternoon may be off
by an hour or two.
.OUTLOOK FOR 06Z SATURDAY THROUGH WEDNESDAY...
.Late tonight...VFR. NW winds diminishing to G25kt.
.Sunday and Monday...VFR. W winds G20kt early Sunday morning at the
NYC metros.
.Tuesday...Rain with MVFR or lower cond. LLWS possible especially at
night.
.Wednesday...Chance MVFR or lower in showers AM. W-SW G15-20kt.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
SCA conds confined to the ocean waters E of Fire Island Inlet
attm. Gales are then expected on all waters, mainly during this
afternoon and evening, persisting on the ocean waters into late
tonight. Winds will be trending downward late tonight into
Sunday.
Wind and seas blw sca lvls Sun, then an SCA may be needed on the
ocean Sunday night and Mon with increasing SW winds. Low
pressure will track W of the waters Tue and Wed, likely
producing S gales. Winds and seas should then gradually
diminish on Thu after a cold frontal passage.
&&
.HYDROLOGY...
Will have to monitor for localized ice jam flooding potential
overnight and possibly today, along the far interior
rivers/streams with increased water levels/streamflow and ice
break-up.
No hydrologic impacts are expected Sun thru Fri.
&&
.TIDES/COASTAL FLOODING...
Water levels may approach 2 ft below MLLW in some locations
during time of low tide today around times of low tide.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 1 PM this afternoon to midnight EST tonight
for CTZ005>012.
NY...Wind Advisory from 1 PM this afternoon to midnight EST tonight
for NYZ067>075-078>081-176>179.
NJ...Wind Advisory from 1 PM this afternoon to midnight EST tonight
for NJZ002-004-006-103>108.
MARINE...Gale Warning from noon today to 1 AM EST Sunday for ANZ331-332-
335-338-340-345.
Small Craft Advisory until 6 AM EST early this morning for
ANZ350-353-355.
Gale Warning from 6 AM this morning to 6 AM EST Sunday for
ANZ350-353-355.
&&
SYNOPSIS...JMC/JM
NEAR TERM...JMC/JM
SHORT TERM...JM
LONG TERM...JMC
AVIATION...DBR/MW
MARINE...JMC/JM
HYDROLOGY...JMC/JM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 18, 4:05 PM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
405 PM EST Fri Feb 18 2022
CTZ005>008-NJZ002-004-103-NYZ067>070-192115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Orange-Putnam-Rockland-Northern Westchester-
405 PM EST Fri Feb 18 2022
...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A polar front will cross the region Saturday afternoon, with
potential for a line of snow showers and snow squalls to affect the
region with a brief burst of heavy snow, northwest winds gusts of
40 to 50 mph, and temperatures quickly dropping below freezing.
Roads could become quickly snow covered and icy if this event
materializes. Monitor subsequent forecast for the latest updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009>012-NJZ006-104>108-NYZ071>075-078>081-176>179-192115-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Hudson-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
405 PM EST Fri Feb 18 2022
...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A polar front will cross the region Saturday afternoon, with
potential for a line of snow showers and embedded snow squalls to
affect the region with a brief burst of heavy snow, northwest winds
gusts of 40 to 50 mph, and temperatures dropping towards freezing.
Roads could become hazardous if this event materializes. Monitor
subsequent forecast for the latest updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-192115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
405 PM EST Fri Feb 18 2022
...GALE WARNING IN EFFECT FROM NOON SATURDAY TO 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Gales possible late Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-192115-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
405 PM EST Fri Feb 18 2022
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Gales possible late Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Northeast Suffolk
- When
- February 19, 4:00 AM EST to 5:00 AM EST
- Where
- Northeast Suffolk forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Multiple high wind gusts were measured by mesonet stations. A gust of 61 mph was measured at an elevation of 78 feet above ground level in Baiting Hollow, NY at 420 PM Local Standard Time. A gust of 61 mph was also measured at an elevation of 53 feet above ground level at Great Gull Island, NY at 456 PM Local Standard Time.
High Wind, Northwest Suffolk
- When
- February 19, 6:00 PM EST to 9:00 PM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Multiple high wind gusts occurred including a measured wind gust of 62 mph at 628 PM Local Standard Time at a mesonet in Stony Brook (measurement taken at 159 feet above ground), and a measured wind gust of 64 mph at 801 PM Local Standard Time at a mesonet in Eatons Neck (elevation of 71 feet above ground).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, February 19, 20221 death · 1 injured · 1 event
- Winter Weather and Strong Wind in New York, February 19 to 20, 202258 events
- High Wind in Montana, February 19 to 20, 202275 kt wind · 12 events
- High Wind in Wyoming, February 19 to 20, 202286 kt wind · 8 events
- Winter Weather and Strong Wind in Massachusetts, February 19 to 20, 20226 events
- Damaging Winds in Montana, February 19, 202256 kt wind · 6 events
- Winter Weather and Strong Wind in Vermont, February 19 to 20, 20225 events
- High Wind in Montana, February 19 to 20, 202259 kt wind · 5 events
- Winter Weather in New Hampshire, February 19, 20225 events
- High Wind and Winter Weather in Alaska, February 19 to 22, 202280 kt wind · 4 events
- Winter Weather in Connecticut, February 19, 20223 events
- Winter Weather in Pennsylvania, February 19, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013265, 1013264.